Indiana, 2022

Flash Flooding and Flood in Indiana, September 3, 2022

September 3, 2022 · NWS ILN · 3 events in 2 counties and zones

Slow moving showers and thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving showers and thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 3, 2:07 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 3, 2:07 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
307 PM EDT Sat Sep 3 2022

.SYNOPSIS...
With an upper level trough of low pressure to the west,
showers and thunderstorms will remain possible over the Ohio
Valley for the next several days. Temperatures will remain below
normal, before gradually warming late in the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A nebulous surface pressure pattern remains in place over the
area, with generally weak boundary layer flow. Aloft, a mid
level trough remains upstream of the area, and this trough is
not expected to move much over the next day or so. An overall
southerly flow pattern to the east of this trough has continued
to increase deep-layer moisture over the region, with the 12Z
KILN sounding recording a precipitable water value of 1.69
inches -- up from 1.20 inches last evening.

An initial round of thunderstorms this morning made it not quite
as far north as Interstate 70, before running out of elevated
instability. To the south, renewed theta-e advection has helped
destabilize the atmosphere over central Kentucky and southern
Indiana, with MLCAPE values approaching 2000 J/kg just upstream
of the ILN forecast area. Within the area, instability is lower,
limited in part by earlier storms and continued clouds.
Nonetheless, with the broad forcing from the trough and a
favorable thermodynamic environment, additional convective
chances are expected through the rest of the afternoon and
evening -- especially in the tri-state region. Lapse rates are
poor and shear is weak, so the severe threat is very low. Slow
storm motions and a moist environment will support a continued
risk of heavy rainfall, so localized flooding would be the
primary threat this afternoon and evening.

A diurnal diminishing in activity is expected by mid to late
evening, before additional forcing from the trough arrives after
06Z, increasing coverage of showers (with some embedded thunder)
heading into Sunday morning.

The persistent rain and clouds over the area has led to
temperatures coming in several degrees lower than expected.
Tonight, min temps will be in the mid to upper 60s, as will the
dewpoints. This might present some chance of fog, especially in
areas that received rainfall today, but the thick cloud cover
and additional rain may keep visibilities more in the 3SM-5SM
range than lower.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The main concern for Sunday is the continued chance for showers
and storms, with heavy rainfall remaining the primary threat.
The upstream trough is not expected to move much at all, but at
the surface, low pressure over the lower Ohio Valley will
strengthen slightly. This will lead to a slight increase in the
theta-e advection into the area, and the cyclonic flow around
the low at 925mb also shows signs of convergence over the
region. Showers and storms will thus be possible through the
entire day Sunday, with favorable large-scale forcing and
thermodynamic conditions. Poor lapse rates, weak/narrow ML CAPE
(probably around 1000 J/kg) and weak shear will limit the
potential for strong to severe storms. However, slow motions and
a moist environment (with precipitable water values increasing
another one to two tenths of an inch from Saturday) will again
present a risk of heavy rain and localized flooding. Ultimately,
confidence is low on exact timing/placement for storms, so the
forecast will show a slight increase in chances during the
diurnal peak. Morning activity could also have an impact on
where conditions become more stable, and less likely for storms
to develop later.

Several model runs -- including the 12Z NAM/GFS/HRRR -- indicate
that precipitation chances may not diminish too much overnight.
This looks to be the result of the favorable positioning of the
trough, and diffluent flow in the upper levels. PoPs will be
kept in the 50-70 percent range through the overnight hours
into Monday morning.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The forecast area remains stuck in between two large expanses
of high pressure- the first to the west, near the four corners
region and the second, a Bermuda high to southeast. In between
these, the mid level closed low continues to sit near the
Missouri/Illinois border with the forecast area residing on the
eastern side of the deep, but skinny, positively tilted 500h
trough. At the surface, the frontal boundary continues its slow
progress east through the area. Given this set up, numerous
showers will persist through Monday into Tuesday in the deeply
saturated environment (PWATs 1.7-2in, mean RH 80-90%, warm cloud
layer ~11K ft). Locally heavy downpours are likely. CAPE values
are fairly limited, topping out around 800 J/kg on the high end,
so while some elevated thunder is possible, severe threat is
low.

By Tuesday evening, the strongest southerly flow begins to get
pushed off to the east and flow starts to gain a more northerly
component- this helps nudge the higher moisture content and
theta-e axis back south/southeast. Therefore, Wednesday/Thursday
look to be a bit drier, but isolated diurnal showers are still
possible throughout the day with the best chances along our
south/southeastern counties.

By Friday, there is a general consensus between ensembles that
the trough will close off into a low and retrograde
southwestward toward the Gulf of Mexico, while surface high
pressure influences our area. This should translate to a drier
end to the working week. At the end of the period, guidance
hints at a broad upper level trough across Canada but models
vary on timing/location.

High temperatures stay in the upper 70s/low 80s and lows stay
in the low to mid 60s for the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
This afternoon, showers will continue off and on at most of the
TAF sites, with the potential for embedded thunderstorms (and
MVFR / briefly IFR conditions) at times, particularly at
KCVG/KLUK. A gradual diminishing trend in showers and storms is
expected later this evening, with only scattered showers
expected for the first part of the overnight hours.

Later overnight, mainly after 06Z, there will be a renewed
chance for showers (and possibly thunderstorms). In addition,
widespread MVFR to IFR ceilings and MVFR visibilities are
expected, mainly from 08Z to 14Z. While ceilings and
visibilities will improve by late morning, chances for showers
and storms will continue into the day. While there is high
confidence in showers, confidence in timing and placement for
thunderstorms remains fairly low, so thunder will not be
included in the TAFs for tomorrow.

OUTLOOK...MVFR/IFR ceilings and visibilities possible at times
from Sunday night through Tuesday. Thunderstorms are possible
on Sunday afternoon, and again on Monday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...CA
AVIATION...Hatzos
Hazardous weather outlook, Sep 3, 2:20 AM EST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
320 AM EDT Sat Sep 3 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
320 AM EDT Sat Sep 3 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms may contain very heavy rainfall which could result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms Sunday into Sunday night may contain very heavy
rainfall which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 2:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
350 PM EDT Sat Sep 3 2022

INZ073>075-080-032015-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
350 PM EDT Sat Sep 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES
THROUGH 415 PM EDT...

At 350 PM EDT, a strong thunderstorm was located 7 miles northwest of
Vevay, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Pleasant, Fairview, Farmers Retreat, Bear Branch, Friendship, Center
Square, Allensville, Aberdeen, Mount Sterling, Jacksonville, Avonburg
and Moorefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3902 8520 3898 8504 3890 8498 3875 8509
      3876 8520
TIME...MOT...LOC 1950Z 197DEG 8KT 3884 8515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Sep 3, 3:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT Sat Sep 3 2022

INZ073>075-080-032045-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
422 PM EDT Sat Sep 3 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES
THROUGH 445 PM EDT...

At 421 PM EDT, a strong thunderstorm was located 9 miles north of
Vevay. This storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Pleasant, Fairview, Center Square, Aberdeen, Avonburg, Farmers
Retreat, Bear Branch, Friendship, East Enterprise, Allensville,
Quercus Grove, Mount Sterling and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3901 8518 3897 8501 3887 8489 3876 8510
      3883 8520 3891 8520
TIME...MOT...LOC 2021Z 215DEG 4KT 3887 8512

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Coniglio

The radar

The Louisville radar (KLVX), 120 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Switzerland

When
September 3, 3:45 PM EST to 5:45 PM EST
Where
Switzerland County, Pleasant to 0.43 mi NNE of Pleasant
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.870, -85.180

High water was reported at the intersection of State Routes 129 and 250.

Flash Flood, Switzerland

When
September 3, 3:45 PM EST to 5:45 PM EST
Where
Switzerland County, 1.21 mi WNW of Avonburg to 0.94 mi NW of Allensville
Cause
Heavy Rain
Property damage
$18 million
Reported by
State Official
Coordinates
38.889, -85.189

Eight to 10 inches of rain over a few hour period caused significant flash flooding over portions of western Switzerland County. Numerous creeks and streams were out of their banks. The hardest hit areas were in the vicinity of Bennington and along Indian Creek, where several county bridges were heavily damaged and a couple of bridges were washed out. Significant damage occurred to numerous homes along Indian Creek with trees also downed by the flowing water and roadways along the creek washed out in places.

Flash Flood, Ohio

When
September 3, 4:00 PM EST to 6:00 PM EST
Where
Ohio County, 0.75 mi WNW of Aberdeen to 1.47 mi SSE of Bear Branch
Cause
Heavy Rain
Property damage
$55,000
Reported by
State Official
Coordinates
38.902, -84.994

Several creeks were out of their banks in the vicinity of Aberdeen Road, mainly to the west of Aberdeen.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051688, 1051689, 1051690.